Aa
Aa
A
A
A
Close
Avatar universal

Rebi-Thyroid Issues

Hi, Everyone.

Question for Rebif users. Has anyone had any changes in their thyroid after being on Rebif?

I read that it can cause abnomalities, but I can't find any info, as to why.

I am Hypothyroid and I take 50 mcg. Levoxyl & 12.5 mcg. Cytomel. And for my MS, i inject 22 mcg. Rebif 3 X a week.

Last week, my MS Specialist tested my TSH and it was 0.01 indicating Hyperthyroid.

She wanted me to stop my thyroid meds for 2 weeks and come back and get re-tested.

I chose to call my D.O. and have him re-test me, since he has managed my thyoid since 2001, and it took 2 years to get it balanced.

I had some of my bloodwork done on Saturday, and tomorrow I have to go back for a T3 test.

So, with all of that said, does anyone know, why, Rebif causes issues with the thyroid?

TIA

Sheila
2 Responses
Sort by: Helpful Oldest Newest
1045086 tn?1332126422
I don't take Rebif but I think I do remember reading that a small percentage of PwMS who use Rebif develop thyroid problems - - I just don't think it was clearly in either the hypo or hyper direction.  If problems sometimes start with Rebif use it makes sense that a status change could also be prompted.

Was this test done by the same lab that normally processes your thyroid function studies?  It's not uncommon for reference values from various labs to vary some.  I'd want results from my usual lab before changing anything.

The MSologist wants to change your thyroid supplement based on a single lab report?  I'd hesitate with that too!  How about a repeat test?  How about he informs the doc who normally regulates this medication?  How about this is really outside of his specialty?  I doubt he wants other specialists changing up your MS disease modifier - or its dose.

Are you having hyper (or hypo) thyroid symptoms that match the change in lab values?  Many people swear their body gives them better information than lab tests about when it is time for a dose adjustment.  It sounds like you have a physician who has worked with you to achieve a thyroid balance that allows you to feel good.  If so, I say HOLD ON to that one and defer to his judgment for any thyroid medication changes.  People have searched for years and never found a doc who can successfully regulate their thyroid function.

If you have Hashimoto's (autoimmune thyroiditis) it might make some sense that taking Rebif (an immune modulator) could change your thyroid status.  I just don't have the biochemistry knowledge to say, one way or the other.  It's just very interesting when we start mixing our auto-inflammatory diseases and treatments.

You can also call LifeLines at  877  447  3243 with specific questions.  They are there 24/7 to answer calls.

Do I remember correctly that you were finally diagnosed with MS and started on Copaxone only to have to discontinue it soon after?  If so, I especially hope this issue gets worked out and you can successfully treat both your thyroid condition AND the MS.

Mary
Helpful - 0
Avatar universal
Hi, Mary.

No, this is not the usual Lab that runs my thyroid tests, although my MS Specialist has run my TSH there before, and it was ok.

I told her secretary that I was going to have my D.O. re-test me, and she said, "OK, we just want to make sure you are aware that there is a problem."

You're right, my D.O. would not like another doctor changing my meds, after he has managed my care for 11 years. (Nor would I allow another doctor to change my meds)

And I knew that my Free T3 & Free T4 had to be tested, because those values are the ones you look at when you take Cytomel.

I had those tests run this past Saturday, and this morning, my D.O.'s nurse called and said he wants a T3 test, as well. So, I suspect I have gone hyperthyoid.

I do have a few symptoms of hyperthyroidism, but they are subtle and I hadn't considered a change in my thyoid.

Yes, you have a good memory-I did start on Copaxone and turned out to be extremely allergic to it.

Hopefully, I will just require a change in dose in my throid medications, because I am doing well on Rebif. My MS Specialist even saw improvements last week when she examined me.

Sheila
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease